Vermont, 2002

Winter Storm in Vermont, December 25 to 26, 2002

December 25 to 26, 2002 · NWS BTV · 2 events in 2 counties and zones

A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across central Vermont during Christmas Day with difficult travel.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across central Vermont during Christmas Day with difficult travel. Snow was heavy at times Christmas night across southern portions of Addison and Washington counties. There was a very tight gradient of snowfall across these counties. Total accumulations ranged from 6 to 8 inches across southern Addison and Washington, with between 2 and 5 inches across northern portions. In Addison county, Salisbury reported 8.1 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 10:20 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 25, 10:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 PM EST WED DEC 25 2002

...CANCELLED SNOW ADVISORY FOR NORTHERN SLOPES OF THE NORTHERN
ADIRONDACKS...OTHER WARNINGS AND ADVISORIES RETAINED FOR THE
OVERNIGHT HOURS...

WOW...WHAT AN IMPRESSIVE STORM FOR SOUTH-CENTRAL VERMONT.  AS THE
UPR TROF BECAME MORE AND MORE NEG TILT AND FINALLY ORIENTED
EAST-WEST...THE BAND OF GREATEST MOISTURE ALSO PIVOTED INTO AN
EAST-WEST BAND AND BECAME STNRY FOR AN INCREDIBLY INTENSE PERIOD OF
SNOWFALL THIS EVENING WITH 12 TO 18 INCHES IN LESS THAN 6 HOURS.  A
FEW TOTALS NOW AROUND 23 INCHES IN WINDSOR COUNTY VERMONT.  THE
EAST-WEST AXIS OF THE SYSTEM PROVIDED AN EXTREMELY SHARP NORTHERN
EDGE OF THE HEAVY SNOWFALL.

THE DEEP VERTICAL CLSD LOW IS NOW SOUTH OF CAPE COD AND SHIFTING DUE
EASTWARD.  SNOW SHIELD NOW WEAKENING AND CONTRACTING SOUTHWARD...BUT
SINCE A FEW MORE INCHES LIKLY IN AREAS OF WATCHES AND
WARNINGS...LEFT ALL OF THOSE IN PLACE...EXCEPT FOR DROPPING THAT
PORTION OF THE ADVISORY IN THE NORTHERN ADIRONDACKS.  TOOK OUT ANY
MENTION OF ACCUMULATION FOR CANADIAN BORDER ZONES OF FRANKLIN COUNTY
VERMONT AND WESTWARD.

.BTV...WINTER STORM WARNING OVERNIGHT VTZ007>012-NYZ034-035.
WINTER WEATHER ADV OVERNIGHT VTZ003>006.

REB
Hazardous weather outlook, Dec 25, 3:40 AM EST, 19 hours 20 minutes before
NYZ026>031-034-035-VTZ001>012-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
340 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

HEAVY SNOW IS POSSIBLE ACROSS SOUTHERN VERMONT TODAY AND
TONIGHT...WITH LIGHTER AMOUNTS EXPECTED ACROSS CENTRAL AND NORTHERN
VERMONT AND NEW YORK STATE.

.DAYS TWO THROUGH SEVEN...

ANY SNOW WILL TAPER OFF QUICKLY EARLY ON THURSDAY...THEN THE NEXT
CHANCE FOR RAIN OR SNOW WILL BE ON NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Addison

When
December 25, 11:00 PM EST to December 26, 3:00 AM EST
Where
Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 25, 11:00 PM EST to December 26, 3:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324895, 5324896.